Connecticut, 2004Flash Flood in Connecticut, August 21, 2004
August 21, 2004 · NWS ALY · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 9:10 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 21, 9:10 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1010 AM EDT SAT AUG 21 2004
.UPDATE...RAIN RETREATING EASTWARD. LATEST MODEL DATA (ESPECIALLY
ETA) SLOWER WITH END OF PRECIP THAN 12-24 HOURS AGO. BACK EDGE OF
RAIN HAS BEEN MAKING GOOD EASTWARD PROGRESS...ALTHOUGH WAVE/BUMP IN
NW EDGE OF COLD TOPS ON IR SATELLITE IMAGES SUGGEST THERE MAY BE A
HICCUP IN THE RAINS EASTWARD PROGRESS BEFORE IT FINALLY DEPARTS AS
FINAL WAVE RIPPLES UP FRONT. HAVE ADJUSTED WEATHER GRIDS FOR LATEST
TRENDS.
KALB DOWN TO 60F BUT MESONET DATA SUGGESTS WARM AIR JUST TO THE
SOUTH. HAVE ADJUST TEMPERATURE GRIDS FOR HOURLY TRENDS...LOWERING
MAXS CONSIDERABLY FROM ALB N AND W.
NOTE...DAMAGE SURVEY OF PITTSFIELD STORM UNDERWAY AT THIS TIME. PNS
WILL BE ISSUED WHEN RESULTS AVAILABLE.
PREVIOUS AFD...
.SYNOPSIS...
A COOL FRONT WILL MOVE ACROSS EASTERN NEW YORK AND NEW ENGLAND
TODAY. DRIER AIR WILL TAKE HOLD BEHIND THIS FRONT. AN ANTICYCLONE
WILL BUILD OVER THE COUNTY WARNING AREA TONIGHT AND LINGER INTO
MONDAY MORNING. ANOTHER COOL FRONT WILL MOVE INTO NORTHERN NEW YORK
MONDAY AFTERNOON. THIS FRONT WILL CONTINUE SOUTH ACROSS THE REGION
MONDAY NIGHT...BUT WILL WEAKEN. A BUBBLE HIGH PRESSURE AREA WILL
BUILD SOUTHWARD BEHIND THIS FRONT...AND IS LIKELY TO BRING
SIGNIFICANTLY COOLER AIR TO THE REGION DURING THE MIDDLE OF THE
WEEK. STRONG RIDGING WILL OCCUR IN THE EASTERN UNITED STATED DURING
THE LATTER HALF OF THE WEEK. AN ASSOCIATED ANTICYCLONE IS FORECAST
TO STAY AT HIGH LATITUDES THROUGH FRIDAY...DIMINISHING THE CHANCE OF
THE USUAL SCATTERED SHOWERS AND THUNDERSTORMS THAT OCCUR WHEN ITS AT
LOWER LATITUDES..
&&
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
ALL MODELS FORECAST THE DRIER AIR TO WORK INTO THE COUNTY WARNING
AREA FROM WEST TO EAST TODAY AND THIS EVENING. THERE WERE SOME
SLIGHT TIMING DIFFERENCES BETWEEN MODELS. THE CANADIAN REGIONAL WAS
THE SLOWEST TO BRING DRIER AIR IN...WHILE THE ETA WAS QUICKEST.
GUIDANCE SUGGESTED CATEGORICAL PROBABILITIES IN AT LEAST THE EASTERN
HALF OF THE COUNTY WARNING AREA TODAY. AT 4 AM...THERE WAS STILL
WIDESPREAD RAINFALL OCCURRING AS FAR WEST AS THE FINGER LAKES
REGION. SATELLITE IMAGERY...LIGHTNING MOVEMENT AND RADAR ALL
SUGGESTED THAT IT MIGHT BE BETTER TO FOLLOW THE SLOWER SOLUTION
TODAY. THE MAXIMUM TEMPERATURE WAS LOWERED SLIGHTLY IN RESPONSE TO
THE LATEST GUIDANCE AND ANTICIPATED CLOUDS AND RAINFALL. THE WIND
WILL BECOME WESTERLY THIS AFTERNOON AS LOW PRESSURE MOVES INTO
CENTRAL NEW ENGLAND AND THE FRONT PUSHES FURTHER INTO SOUTHEASTERN
NEW YORK. THEN WE SHOULD BEGIN TO SEE SOME CLEARING.
ALL GUIDANCE SUGGESTS AT LEAST A SLIGHT CHANCE OF PRECIPITATION IN
THE SOUTHEASTERN ZONES THIS EVENING...THEN DRY. WE WENT WITH THE
AVIATION GUIDANCE PROBABILITIES WHICH WERE SLIGHTLY LOWER THAN THE
NESTED GRID OR ETA NUMBERS. THE FORECAST SOUNDINGS SUGGEST THAT
MUCH OF THE COUNTY WARNING AREA WILL BECOME CLEAR AFTER MIDNIGHT.
THE LATEST TEMPERATURE GUIDANCE SUGGESTED THAT OUR PREVIOUSLY
FORECAST MINIMUMS WERE VALID...SO LITTLE CHANGE WAS MADE. A LIGHT
WEST OR NORTHWEST WIND IS FORECAST FOR MUCH OF THE NIGHT...ALONG
WITH COOL AIR ADVECTION AND PRETTY DRY AIR JUST OFF THE SURFACE. SO
WE DIDNT BUY THE IDEA THAT THERE WOULD BE WIDESPREAD FOG
TONIGHT...AND DIDNT MENTION ANY IN THE FORECAST. HOWEVER...A
SOAKED GROUND IS A CAVEAT.
ON SUNDAY...WITH THE ANTICYCLONE IN PLACE...LOTS OF DRY AIR ON THE
FORECAST SOUNDINGS...DRY WEATHER SEEMS ASSURED. THE AIR MASS IS NOT
REAL COOL...AND WITH ABUNDANT SUNSHINE...READINGS SHOULD APPROACH OR
TOP 80 IN PARTS OF THE HUDSON VALLEY. THE ETA CLOUD GUIDANCE
SUGGESTED ABUNDANT CLOUDINESS DURING THE AFTERNOON. HOWEVER...THE
MESOSCALE ETA MODEL FORECAST SOUNDINGS DID NOT LOOK LIKE THIS WOULD
OCCUR...SO WE WENT WITH THE SUNNIER AVIATION GUIDANCE. WITH HIGH
PRESSURE OVER THE REGION...VERY LIGHT WIND IS SUGGESTED.
MORE MAINLY CLEAR SKY IS INDICATED SUNDAY NIGHT. THE RELATIVELY
DRIER AIR AND THE LONGER LATE-AUGUST NIGHT SHOULD ENSURE THAT THE
MINIMUM TEMPERATURE WILL BE IN THE UPPER 40S AND LOWER 50S OVER THE
BULK OF THE FORECAST AREA. WITH VERY LIGHT WIND...AND NO COOL AIR
ADVECTION...PATCHY FOG IS LIKELY TO OCCUR IN THE SPOTS THAT USUALLY
FAVOR IT.
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
WEVE CHANGED THE FORECAST A BIT FOR MONDAY...INTRODUCING A CHANCE
OF SHOWERS IN THE NORTHERN PORTION OF THE COUNTY WARNING AREA. THE
COOL FRONT THAT HAS BEEN ADVERTISED FOR SEVERAL DAYS...IS STRONGER
ON THE LATEST RUN OF THE MODELS. WE WENT WITH THE PROBABILITY
VALUES FORECAST BY THE AVIATION MODEL. HOWEVER...THE ETA...AND TO A
LESSER EXTENT THE CANADIAN GLOBAL ALSO SUGGEST THAT SHOWERS MAY
OCCUR IN THE NORTH. ON THE LATEST RUN OF THE CANADIAN ENSEMBLE
PRODUCT THERE WERE VERY FEW FORECAST MEMBERS THAT HAD ANY MEASURABLE
PRECIPITATION IN THE COUNTY WARNING AREA ON MONDAY. SO...WE FEEL
JUSTIFIED IN GOING WITH THE SOMEWHAT DRIER FORECAST OF THE AVIATION
INSTEAD OF THE WETTER ETA FOR MONDAY AND MONDAY NIGHT. THE AVIATION
CARRIED A SMALL CHANCE INTO MONDAY NIGHT...WHICH WE ACCEPTED. THE
ETA HAD FAIRLY WIDESPREAD PRECIPITATION FORECAST...SOME OF WHICH
TOPPED A QUARTER INCH.
ON TUESDAY...A BUBBLE HIGH PRESSURE THAT ORIGINATED IN NORTH CENTRAL
CANADA BUILDS DOWN ACROSS SOUTHERN QUEBEC. THIS SYSTEM IS FORECAST
TO BE ASSOCIATED WITH VERY DRY AND PRETTY COOL AIR. WE LOWERED THE
MAXIMUM TEMPERATURES FOR TUESDAY AND THE LOWS FOR TUESDAY NIGHT
SIGNIFICANTLY BASED ON THE LATEST GUIDANCE FROM THE AVIATION. WE
TWEAKED THE TEMPERATURE GUIDANCE A BIT FOR THE BALANCE OF THE WEEK
BASED ON THE LATEST GUIDANCE...BUT DID NOT CHANGE THE PROBABILITY
FORECAST. DRY WEATHER (NO MORE THAN ABOUT 20 PERCENT CHANCE OF
RAIN) IS THE BEST BET ACCORDING THE THE CANADIAN GLOBAL...THE
AVIATION AND THE LATEST ENSEMBLE PRODUCT FROM THE CANADIANS. WELL
LIKELY PATTERN OUR SATURDAY FORECAST AFTER THE CANADIAN ENSEMBLE
WHICH SHOWS ABOUT A 30 PERCENT CHANCE OF RAINFALL.
&&
.AVIATION...
CONDITIONS WILL CONTINUE AT MAINLY MVFR LEVELS FOR ALL TERMINAL
SITES BTWN 06-14Z BRIEFLY DROPPING DOWN TO IFR LEVELS IN RA/+RA.
HOWEVER...CONVECTION CONTINUES TO FIRE IN MID HUDSON VALLEY...SO
KEPT TSRA THREAT IN FOR KPOU UNTIL 10Z. CONDITIONS WILL RAPIDLY
IMPROVE FOR KGFL AND KALB AROUND 14Z-15Z WITH VFR LEVELS AS FRONT
PASSES THROUGH. AT KPOU...SHOWERS WILL LINGER INTO THE EARLY PM WITH
MVFR/IFR LEVELS. BTWN 20Z AND 06Z ALL TERMINAL SITES TO BE AT VFR
LEVELS WITH N/NW WINDS AT 7 KNOTS OR LESS. &&
.HYDROLOGY...
THE RIVERS WERE WELL WITHIN THEIR BANKS EARLY THIS MORNING. THE
AMOUNT OF RAINFALL THAT OCCURRED OVERNIGHT AND IS EXPECTED TO OCCUR
TODAY WILL NOT BE ENOUGH TO CAUSE FLOODING. AN EXTENDED PERIOD OF
DRY WEATHER IS LIKELY THIS WEEK...WITH A MINOR CHANCE OF SOME LIGHT
RAINFALL LATE MONDAY. NO FLOODING IS ANTICIPATED THIS WEEK.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&
SHORT TERM/LONG TERM...HEMMERICH
AVIATION...WASULA
Hazardous weather outlook, Aug 21, 4:26 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
526 AM EDT SAT AUG 21 2004
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 21, 8:36 AM EST, 3 hours 39 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0934AM SAT AUG 21 2004
#1 0000001 000
FNBG WLSR APTS
02575 FILE 28 SP NEWBURGH NY1350300 AUG 21-04
TO APTS
NYS DOT ADVISES - STATE ROUTE 218 FROM TOWN OF CORNWALL TO TOWN OF HIGHLANDS
WILL BE CLOSED DUE TO HEAVY RAINS AND FLOOD CONDITIONS UNTIL MONDAY, 08/23/04
AUTH S/SC KENNETH H LUTTMAN SENT DALEY 9-33AM
OPER - DALEY,THEODORE S JR 0933
Special weather statement, Aug 21, 10:33 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1133 AM EDT SAT AUG 21 2004
NYZ064>066-211600-
...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...
AT 1129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF WALLKILL...OR ABOUT OVER WALDEN...AND MOVING EAST AT 45
MPH.
THE THUNDERSTORM WILL BE NEAR...
MARLBORO AND FISHKILL BY 1140 AM EDT
WAPPINGERS FALLS...MYERS CORNER AND RED OAKS MILL BY 1145 AM EDT
HOPEWELL JUNCTION BY 1150 AM EDT
6 MILES WEST OF WINGDALE BY NOON EDT
Special weather statement, Aug 21, 10:56 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1156 AM EDT SAT AUG 21 2004
NYZ065-066-211630-
...STRONG THUNDERSTORMS IN DUTCHESS COUNTY...
AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 7 MILES NORTHEAST OF POUGHKEEPSIE TO 9 MILES
EAST OF POUGHKEEPSIE TO 10 MILES SOUTHEAST OF POUGHKEEPSIE TO NEW
WINDSOR...AND MOVING NORTHEAST AT 45 MPH.
THUNDERSTORMS WILL BE NEAR...
DOVER PLAINS BY 1205 PM EDT
AMENIA BY 1210 PM EDT
MILLERTON AND WINGDALE BY 1215 PM EDT
PAWLING BY 1220 PM EDT
Special weather statement, Aug 21, 11:44 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1244 PM EDT SAT AUG 21 2004
CTZ001-013-211715-
...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY...
AT 1241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM TORRINGTON TO 10 MILES SOUTHWEST OF WOODBURY
CENTER AND MOVING EAST AT 40 MPH.
THUNDERSTORMS WILL BE NEAR...
WINSTED...WOODBURY CENTER AND WOODBURY BY 1250 PM EDT
NEW HARTFORD...THOMASTON AND OAKVILLE BY 1255 PM EDT
TERRYVILLE BY 100 PM EDT
Flash Flood, Litchfield
- When
- August 21, 12:15 PM EST to 1:15 PM EST
- Where
- Litchfield County, Watertown
- Reported by
- NEWSPAPER
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
Falls Avenue and Sylvan Lake Roads flooded out. Minor flooding also reported in the town of Woodbury, but not enough to prompt officials to close down roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, August 21, 20041 death · 1 injured · 1 event
- Tornado and Damaging Winds in Massachusetts, August 21, 20043 injured · $1.6 million · F1 · 7 events
- Tornadoes and Hail in Texas, August 21, 2004$2.0 million · F0 · 9 events
- Damaging Wind in Rhode Island, August 21, 2004$500,000 · 62 kt wind · 1 event
- Hail in Texas, August 21, 2004$350,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Texas, August 21, 2004$155,000 · 1.75 in hail · 5 events
- Hail in Texas, August 21, 2004$110,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Connecticut, August 21, 20042 injured · $10,000 · 50 kt wind · 4 events
- Frost and Freeze in Minnesota, August 21, 200414 events
- Flash Flooding and Damaging Winds in Connecticut, August 21, 200450 kt wind · 11 events
- Flood in Pennsylvania, August 21 to 22, 2004$15,000 · 1 event
- Lightning Strike in Florida, August 21, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418583.